Alert archive / Alabama / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 46, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 10, 2018, 8:03 PM CDT for Jefferson County, Shelby County, Tuscaloosa County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 10, 2018, 8:03 PM CDT (01:03 UTC)
- Expired
- Jun 10, 2018, 8:30 PM CDT
- In force
- 27 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Jefferson County, AL, Shelby County, AL, Tuscaloosa County, AL
The radar
The Birmingham radar (KBMX), 29 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 1.1 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 432 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1755 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
877
WUUS54 KBMX 110103
SVRBMX
ALC073-117-125-110130-
/O.NEW.KBMX.SV.W.0046.180611T0103Z-180611T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
803 PM CDT SUN JUN 10 2018
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
East central Tuscaloosa County in west central Alabama...
West central Shelby County in central Alabama...
South central Jefferson County in central Alabama...
* Until 830 PM CDT.
* At 802 PM CDT, severe thunderstorms were located along a line
extending from near Lake View to near Bessemer, moving northeast at
10 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Possible minor damage to roofs, siding, and trees.
* Locations impacted include...
Hoover, Bessemer, Pelham, Helena, Lake View, North Johns, Splash
Adventure, Tannehill Ironworks State Park, Abernant, Riverchase,
Hoover Metropolitan Stadium, McCalla, Promenade Tannehill,
Bucksville, Weller, Bent Brook Golf Club, McAdory, Caffee Junction,
Bessemer Airport and Lake Cyrus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3343 8705 3334 8678 3319 8700 3319 8702
3325 8703 3325 8708 3322 8710 3322 8712
3324 8712 3323 8715 3328 8725
TIME...MOT...LOC 0102Z 240DEG 10KT 3332 8715 3332 8699
HAIL...0.75IN
WIND...60MPH
$$
75What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 6:58 PM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, Jun 10, 6:58 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 658 PM CDT Sun Jun 10 2018 .UPDATE... Evening Update and 00Z Aviation. && .SHORT TERM... Central Alabama sits in a weakness int he upper ridge. 850-300mb mean winds are very weak and were west to northwest. Due to the weak winds through the layer, the storm motion is relying more on the outflows and propagation with them. Therefore, we have storms moving northward, eastward and southeastward. The overall slow movement will lead to brief torrential rain under the heavier cells. Mean relative humidity is higher both north and south, but the boundary convergence should allow for scattered development the next few hours. Downdraft CAPE is high while CAPE is also high, therefore a few wind gusts into the 40-50 mph range are possible. CAPE aloft will also allow for some small hail. The late afternoon start was due to the mixing up of the atmosphere from yesterdays storms. 75 Previous short-term discussion:Through Tonight. Much less activity this afternoon probably due to convective overturning from yesterdays storms. One area to watch is a convective line across Etowah and Cherokee counties that is tracking southeast into an airmass that is fairly unstable. Do not expect explosive development that occurred after sunset on Saturday, but mostly isolated storms weakening throughout the evening hours. 58/rose .LONG TERM... Monday through Saturday. Central Alabama will remain within a broad weakness in the subtropical ridge through the extended period with overall weak flow and no significant air mass changes. Temperatures will run near to a couple degrees above seasonal averages. Low- level ridging over the northern Gulf will prevent prolonged direct onshore flow, but sufficient moisture will still be in place for daily scattered to at times numerous showers/storms especially during the afternoon/evening in a typical summertime pattern. Some strong storms with gusty winds will be possible each day as well. Overall there aren't any big synoptic features to base the PoP forecast on, as mesoscale boundaries and weak waves/MCVs aloft will be the main influence. For Monday, could see slightly better coverage in the far eastern counties near a departing upper trough axis and in the southern counties where PWATs approach 1.9 inches. Multiple models actually try to show an uptick in activity Monday night after midnight in the southern/western counties, possibly due to an MCV, and will keep chance PoPs going overnight in those areas. PWATs continue to to creep up to around 1.9 to 2.0 inches Tuesday/Wednesday, with likely PoPs in some areas both days. The GFS continues to not have any support from the ECMWF or its ensembles with a tropical system forming in the Gulf late next week, and therefore continues to look like an extremely unlikely solution. The ECMWF does indicate deep tropical moisture moving into TX/LA towards the end of the period, with more typical summertime moisture/rain chances continuing for Central Alabama. 32/Davis && .AVIATION... 00Z TAF Discussion. Generally VFR forecast outside convection and brief patchy fog around daybreak. No atmosphere change and we remain situated in a weakness in the upper ridge. This will keep the same general pattern going into Monday. Therefore, leaned on persistence with this forecast. Started off a few terminals with VCTS as the convection will probably last another few hours before diminishing. Patchy fog will once again be around the area and hit the most likely suspects. Thunderstorms are expected again Monday afternoon and added PROB30 all locations. Gusty winds and torrential rain possible under the storms. Winds remain rather light and out of the southwest. 75 && .FIRE WEATHER... Scattered to numerous showers and storms expected each afternoon through mid week. Cannot rule out at least isolated coverage during the overnight hours. Light fog is possible each morning, and most likely will be near locations that receive rainfall the previous day. RH values remain above critical values. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 68 90 69 90 69 / 50 50 30 50 40 Anniston 70 90 69 90 69 / 40 50 30 50 40 Birmingham 71 90 70 90 71 / 50 40 30 50 40 Tuscaloosa 69 90 71 91 71 / 50 40 30 50 40 Calera 69 89 69 88 69 / 50 40 30 50 40 Auburn 68 88 70 88 70 / 30 40 30 50 40 Montgomery 69 90 71 89 71 / 20 50 40 60 40 Troy 69 89 70 88 70 / 20 50 40 60 40 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Jun 10, 5:24 AM CDT, 14 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 524 AM CDT Sun Jun 10 2018 ALZ011>015-017>050-111330- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 524 AM CDT Sun Jun 10 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Special weather statement, Jun 10, 6:42 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Birmingham AL
642 PM CDT SUN JUN 10 2018
ALZ013-110015-
Fayette AL-
642 PM CDT SUN JUN 10 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FAYETTE COUNTY UNTIL
715 PM CDT...
At 642 PM CDT, Doppler radar was tracking a strong thunderstorm near
Belk, or near Fayette, moving east at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Fayette, Belk, Stone Wall and Fayette County Public Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3370 8795 3372 8794 3369 8767 3352 8772
3353 8795
TIME...MOT...LOC 2342Z 285DEG 8KT 3360 8783
75Special weather statement, Jun 10, 7:03 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Birmingham AL
703 PM CDT SUN JUN 10 2018
ALZ017-024-110030-
Jefferson AL-Blount AL-
703 PM CDT SUN JUN 10 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BLOUNT AND NORTH
CENTRAL JEFFERSON COUNTIES UNTIL 730 PM CDT...
At 703 PM CDT, Doppler radar was tracking a strong thunderstorm over
Arkadelphia, or 10 miles northeast of Sumiton, moving southeast at 5
mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Warrior, Kimberly, Morris, Locust Fork, Trafford, Hayden, Nectar,
County Line, Blount Springs, Bangor, Arkadelphia, Smoke Rise and
Rickwood Caverns.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3396 8660 3371 8678 3379 8699 3379 8697
3380 8697 3380 8695 3387 8696 3387 8692
3391 8692 3392 8689 3394 8688 3393 8686
3395 8684 3394 8682 3396 8682 3395 8679
3397 8678 3398 8676 3400 8675 3400 8674
TIME...MOT...LOC 0003Z 293DEG 6KT 3388 8695
75Local storm report, Jun 10, 7:05 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
705 PM CDT SUN JUN 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND DMG 2 SSW FAYETTE 33.67N 87.84W
06/10/2018 FAYETTE AL PUBLIC
TREES WERE BLOWN DOWN ONTO A SHED ON HIGHWAY
159, SOUTH OF FAYETTE.
&&
JWSpecial weather statement, Jun 10, 7:25 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Birmingham AL
725 PM CDT SUN JUN 10 2018
ALZ017-026-110100-
St. Clair AL-Blount AL-
725 PM CDT SUN JUN 10 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BLOUNT AND
NORTHWESTERN ST. CLAIR COUNTIES UNTIL 800 PM CDT...
At 725 PM CDT, Doppler radar was tracking a strong thunderstorm near
Oneonta, moving southeast at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Oneonta, Springville, Cleveland, Dallas, Argo, Ashville, Locust Fork,
Steele, Altoona, Susan Moore, Allgood, Fairview, Rosa, County Line,
Inland Lake, Highland Lake, Whitney Junction, Easley, I 59 Rest Areas
At Oneonta and Remlap.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3410 8649 3402 8633 3398 8634 3394 8637
3394 8633 3399 8628 3397 8625 3398 8624
3395 8618 3372 8640 3372 8653 3377 8654
3377 8665 3378 8665 3382 8672
TIME...MOT...LOC 0025Z 308DEG 16KT 3394 8637
75Special weather statement, Jun 10, 7:37 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Birmingham AL
737 PM CDT SUN JUN 10 2018
ALZ017-024-110100-
Jefferson AL-Blount AL-
737 PM CDT SUN JUN 10 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BLOUNT AND
NORTHEASTERN JEFFERSON COUNTIES UNTIL 800 PM CDT...
At 737 PM CDT, Doppler radar was tracking a strong thunderstorm over
Warrior, or 12 miles north of Gardendale, moving east southeast at
10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Gardendale, Fultondale, Sumiton, Pinson, Adamsville, Warrior,
Kimberly, Graysville, Morris, Brookside, Locust Fork, Mulga,
Trafford, Hayden, Maytown, Nectar, County Line, Cardiff, Bangor and
Blount Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3403 8670 3397 8660 3381 8671 3377 8665
3376 8659 3375 8659 3354 8702 3374 8703
3379 8700 3379 8697 3380 8695 3387 8695
3387 8692 3392 8692 3392 8689 3394 8688
3393 8686 3395 8684 3395 8679 3403 8672
TIME...MOT...LOC 0037Z 279DEG 8KT 3385 8680
75Special weather statement, Jun 10, 7:44 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Birmingham AL
744 PM CDT SUN JUN 10 2018
ALZ023-024-034-110115-
Bibb AL-Jefferson AL-Tuscaloosa AL-
744 PM CDT SUN JUN 10 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TUSCALOOSA...
NORTHWESTERN BIBB AND SOUTHWESTERN JEFFERSON COUNTIES UNTIL 815 PM
CDT...
At 743 PM CDT, Doppler radar was tracking a strong thunderstorm over
Abernant, or 15 miles southwest of Bessemer, moving northeast at 5
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Bessemer, Lake View, Brookwood, Coaling, Vance, Woodstock, West
Blocton, North Johns, Tannehill Ironworks State Park, Abernant,
Mercedes Benz Of Alabama, North Bibb, McCalla, Promenade Tannehill,
Bucksville, East Brookwood, Weller, Bent Brook Golf Club, McAdory and
Green Pond.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3346 8718 3332 8689 3331 8690 3330 8692
3330 8693 3329 8693 3327 8695 3327 8697
3325 8698 3325 8703 3321 8703 3306 8722
3312 8741
TIME...MOT...LOC 0043Z 220DEG 5KT 3327 8719
75The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 7:03 PM CDT | Special Weather Statement | BMX | Blount | 27 min |
| Jun 10, 7:25 PM CDT | Special Weather Statement | BMX | Blount | 35 min |
| Jun 10, 7:37 PM CDT | Special Weather Statement | BMX | Jefferson | 23 min |
| Jun 10, 7:44 PM CDT | Special Weather Statement | BMX | Bibb | 31 min |
| Jun 10, 8:06 PM CDT | Special Weather Statement | BMX | Blount | 24 min |
| Jun 10, 8:14 PM CDT | Special Weather Statement | BMX | Winston | 31 min |
| Jun 10, 8:30 PM CDT | Special Weather Statement | BMX | Bibb | 30 min |
| Jun 10, 8:32 PM CDT | Special Weather Statement | BMX | Jefferson, St. Clair | 28 min |
| Jun 10, 8:53 PM CDT | Special Weather Statement | BMX | Talladega | 37 min |
| Jun 10, 9:03 PM CDT | Special Weather Statement | BMX | Jefferson | 27 min |
| Jun 10, 9:04 PM CDT | Special Weather Statement | BMX | Calhoun | 26 min |
| Jun 10, 9:29 PM CDT | Areal Flood Advisory | BMX | Jefferson | 3 hr |
| Jun 10, 9:43 PM CDT | Areal Flood Advisory | BMX | St. Clair, Talladega | 3 hr |
| Jun 10, 10:06 PM CDT | Flash Flood Warning | BMX | St. Clair, Talladega | 3 hr |
| Jun 11, 5:03 AM CDT | Dense Fog Advisory | BMX | Autauga, Barbour, Blount, Bullock, Calhoun, Chambers and 19 more | 3 hr |
| Jun 11, 1:17 PM CDT | Special Weather Statement | BMX | Pickens | 43 min |
| Jun 11, 1:50 PM CDT | Special Weather Statement | BMX | Fayette, Lamar, Tuscaloosa | 40 min |
| Jun 11, 1:54 PM CDT | Special Weather Statement | BMX | Perry | 36 min |
| Jun 11, 2:12 PM CDT | Special Weather Statement | BMX | Bibb | 33 min |
| Jun 11, 2:21 PM CDT | Special Weather Statement | BMX | Autauga | 39 min |
| Jun 11, 2:26 PM CDT | Special Weather Statement | BMX | Lamar | 34 min |
| Jun 11, 3:23 PM CDT | Special Weather Statement | BMX | Elmore | 37 min |
| Jun 11, 3:25 PM CDT | Special Weather Statement | BMX | Autauga | 35 min |
| Jun 11, 3:46 PM CDT | Special Weather Statement | BMX | Jefferson | 29 min |
| Jun 11, 4:00 PM CDT | Special Weather Statement | BMX | Tallapoosa | 30 min |
| Jun 11, 6:35 PM CDT | Special Weather Statement | BMX | Cleburne | 25 min |
| Jun 11, 6:57 PM CDT | Areal Flood Advisory | BMX | Calhoun, Cleburne | 2 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.